MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; SCREWDRIVER

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON® BALLAST¿ SPINAL SYSTEM; SCREWDRIVER
Model Number 25100401
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
Information was received from healthcare provider (hcp) via a manufacturer representative regarding a patient having spinal therapy for unknown indication.It was reported that the screws were cold welded/stripped due to driver malfunction intraoperatively.Had to helicopter out after numerous attempts to remove using a multitude of drivers.One of the driver was severely warped after attempting to place 10.5 screw.When attempting to place second screw (10.5x80) the torx tip of the driver snapped off and lodged inside the tulip/torx interface of the screw.Fragments could not be removed and it was left in the pt.The other driver was severely warped after attempting to place 9.5 screw.Surgeon was fearful of snapping off tip of the driver again so the decision was made to helicopter the screw out and leave unilateral pelvic fixation.Additional information received from manufacturer representative that the procedure involved was psf l2-pelvis with tlif l3-5.Pre-op diagnosis m43.16/m54.16/m40.30/m47.26.Both ballast drivers were severely warped and stripped.The product was used in surgery on the patient.Products will be returned.There were no patient symptoms or complications reported as a result of this event.
 
Additional Manufacturer Narrative
H3: product analysis: (b)(4) lot# ct15l086 visual and optical inspection revealed the entire torx tip has been sheared off consistent with interface during usage.Optical examination of the fracture surface at the base of the driver tip identified a fairly flat fracture surface and circular material displacement.This type of damage is consistent with torsional overload.This regulatory report is being submitted due to retrospective review through capa 624392.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
CD HORIZON® BALLAST¿ SPINAL SYSTEM
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
Manufacturer Contact
justin ellis
1800 pyramid place
memphis, TN 38132
7635265677
MDR Report Key21444744
Report Number1030489-2025-00964
Device Sequence Number12731238
Product Code HXX
UDI-Device Identifier00643169623996
UDI-Public00643169623996
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K153442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number25100401
Device Catalogue Number25100401
Device Lot NumberCT15L086
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2023
Initial Report FDA Received Date02/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexUnknown